Two B vitamins – B-3 and B-5 – may relieve some types of joint pain. But taking B vitamins in high doses puts you at risk for serious side effects. Although you can purchase B vitamins without a prescription at a drugstore or health food store, you should talk to your doctor about whether you can safely take B vitamins to treat joint pain.
Vitamin B-3, also known as niacin, may help treat a common joint disorder called osteoarthritis. Osteoarthritis occurs when the cartilage between your bones wears away at your joints. This is a common condition associated with aging. Genetics, fractures or other injuries and long-term overuse of your joints from work or spots may also make you susceptible to osteoarthritis. Hemophilia, a blood-clotting disorder, can cause bleeding in your joints and lead to osteoarthritis. Other medical conditions, including gout and rheumatoid arthritis can cause osteoarthritis.
The dose of vitamin B-3 for treating joint pain caused by osteoarthritis runs as high as 3 g – 3,000 mg – a day. If you take niacinamide, the form of niacin best suited to treat joint pain, you may relieve symptoms of osteoarthritis, but you also place yourself at risk for side effects. Fairly minor side effects include nausea, diarrhea and vomiting. But taking niacinamide in amounts higher than 100 mg a day can also cause stomach ulcers, liver damage, gout and vision loss. If you take vitamin B-3 to treat joint pain, get your liver checked periodically.
Vitamin B-5 and Joint Pain
People also take vitamin B-5 – pantothenic acid – to treat some types of joint pain, including rheumatoid arthritis and osteoarthritis. But evidence of effectiveness remains less than for vitamin B-3. The recommended daily allowance for B-5 is 5 mg and some people safely take as much as 10 mg, but a dose to treat joint pain remains undetermined. Persons with hemophilia should not take vitamin B-5 as it may worsen bleeding incidents. You also might experience diarrhea if you take B-5 supplements.
If you take vitamin B-3 to treat joint pain, it may interfere with other medications and substances in your diet. If you drink alcohol and take vitamin B-3, you may increase your risk of sustaining liver damage. Vitamin B-3 can interfere with medications for gout, blood pressure, diabetes and cholesterol. Vitamin B-3 may cause minor interactions with aspirin and nicotine patches. Use caution if you combine B-3 with zinc, chromium or antioxidants. Vitamin B-5 will not likely interfere with medications.
Note – This information has been taken from different internet sources.